Mississippi, 2008Flash Flooding and Hail in Mississippi, December 9, 2008
December 9, 2008 · NWS MEG · 11 events in 8 counties and zones
A strong low pressure system moved into the Midsouth during the afternoon and evening hours of December 9th, 2008. Showers and thunderstorms developed over North Mississippi in advance of the system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $185,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved into the Midsouth during the afternoon and evening hours of December 9th, 2008. Showers and thunderstorms developed over North Mississippi in advance of the system. Some thunderstorms became severe and produced damaging winds, hail and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 9, 12:51 PM CST, 39 minutes earlier.
Area forecast discussion, Dec 9, 12:51 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1251 PM CST TUE DEC 9 2008
.UPDATE...
LOWERED RAIN CHANCES OVER FAR NE AR AS WELL AS NEAR ABERDEEN MS.
ALSO...INCREASED TEMPERATURES OVER MUCH OF NORTH MS.
&&
.DISCUSSION...
SEVERE WEATHER POTENTIAL IS INCREASING ACROSS AREAS ALONG AND
SOUTH OF A CLARKSDALE TO OXFORD TO BOONEVILLE MS WHERE A WARM
FRONT IS APPROACHING.
A WARM FRONT IS PUSHING NORTH INTO NORTH MS WITH NUMEROUS
OBSERVATIONS SUGGEST SURFACE TEMPERATURES GETTING INTO THE 65 TO
71 DEGREE RANGE AND DEWPOINTS IN THE LOWER 60S. THE 18Z
GREENWOOD MS OBSERVATION INDICATED 70 DEGREES WITH A DEWPOINT OF
61 DEGREES. THUS...THINK THIS UNSTABLE AIR...LIFTED INDICES -1 TO -2
WITH SBCAPES 400 TO 900 J/KG...WILL MOVE INTO AREAS MENTIONED IN
THE PARAGRAPH ABOVE. THIS UNSTABLE AIR WILL NOT GET NORTH OF
CURRENT RAIN SHIELD FROM CLARKSDALE MS TO SAVANNAH TN.
THE MAIN HAZARD IN THE SEVERE WEATHER MENTIONED AREA ABOVE IS
DAMAGING WINDS OF 60 MPH OR GREATER...THOUGH CANNOT RULE OUT HAIL
UP TO THE SIZE OF NICKELS AND A POSSIBLE TORNADO. WITH THE AIR
DESTABILIZING ACROSS NE MS...ANOTHER WATCH MAY BE NEEDED.
APPEARS THE BEST TIMING OF SEVERE WILL BE BETWEEN 1 PM AND 9 PM
CST IN THE AREAS MENTIONED ABOVE.
NOW THINK THE HEAVIEST RAINFALL THIS AFTERNOON WILL BE SOUTH OF
INTERSTATE 40...CLOSER TO A CLARKSDALE MS LINE TO SAVANNAH TN LINE
WHERE AN ADDITIONAL 1 TO 3 INCHES WILL OCCUR. FARTHER NORTH...RAIN
WILL BE NOT AS HEAVY...THOUGH UP TO ANOTHER INCH MAY OCCUR THROUGH
MIDNIGHT CST AND COLD FRONT PASSAGE.
MBS
&&
.PREV DISCUSSION... /ISSUED 1104 AM CST TUE DEC 9 2008/
UPDATE...
MADE A FEW ADJUSTMENTS TO THE FORECAST...MAINLY TO ADJUST WINDS
AND TEMPERATURES DOWN SOME.
DISCUSSION...
HEAVY RAINFALL...GUSTY WINDS...AND SEVERE WEATHER POTENTIAL REMAIN
THE BIGGEST CONCERNS TODAY.
AT 1030 AM CST ACROSS THE MIDSOUTH AND FORECAST AREA...NUMEROUS
SHOWERS AND A FEW THUNDERSTORMS WERE OVER MOST OF THE AREA EXCEPT
NE MS.
THINK THE BIGGEST CONCERN TODAY IS HEAVY RAINFALL. ALREADY OVER 1
INCH OF RAIN HAS FALLEN NORTH OF INTERSTATE 40. THINK ANOTHER 2 TO
3 INCHES OF RAINFALL WILL FALL NEAR INTERSTATE 40 THIS AFTERNOON
AND EARLY EVENING...INCLUDING MEMPHIS AND JACKSON TN. FLASH FLOOD
WARNINGS AND/OR FLOOD ADVISORIES MAY BE NEEDED THIS AFTERNOON AND
EVENING. THE HEAVY RAIN WILL END WITH THE COLD FRONT PASSAGE BY 8
PM CST WEST OF THE MS RIVER...AND BY MIDNIGHT CST EAST.
SEVERE WEATHER POTENTIAL IS ANOTHER CONCERN TODAY. APPEARS THE
BEST CHANCE FOR SURFACE BASED CONVECTION WILL STAY OVER NORTH MS
AND POINTS SOUTH WHERE CONFIDENCE IS HIGHER THAT THE AIR WILL
DESTABILIZE...BUT STILL RATHER LOW. LIFTED INDICES MAY DROP TO -1
OR -2 SOUTHEAST OF CLARKSDALE TO FULTON MS LINE BETWEEN 2 AND 9 PM
CST. CURRENT TORNADO WATCH COVERS COAHOMA...QUITMAN...TALLAHATCHIE...
AND YALOBUSHA COUNTIES UNTIL 5 PM CST AND ANOTHER WATCH MAY BE
NEEDED FARTHER EAST...PERHAPS INCLUDING THE TUPELO AREA.
WILL HAVE TO MONITOR STRONG WINDS...PROBABLY BELOW SEVERE
LIMITS...ALONG THE COLD FRONT THIS EVENING EXPECTED TO MOVE FROM
NEAR WALNUT RIDGE AR AT 4 PM CST TO ABERDEEN MS. THE TEMPERATURE
GRADIENT ALONG THE FRONT WILL BE SIGNIFICANT...PERHAPS 15 TO 20
DEGREES. WITH LACK OF SIGNIFICANT SURFACE BASED INSTABILITY...
APPEARS THESE WINDS WOULD GENERALLY BE LESS THAN 40 MPH.
CURRENT WIND ADVISORY IS IN EFFECT UNTIL 6 PM CST THOUGH RAIN HAS
KEPT MIXING AND WINDS DOWN SO FAR TODAY. BELIEVE ANY SHOWER OR
STORM COULD BRIEFLY PRODUCE GUSTS UP TO 40 MPH...SO KEPT ADVISORY
IN EFFECT. DEPENDING ON HOW STRONG THE GRADIENT IS ALONG AND JUST
BEHIND THE FRONT THIS EVENING...THE ADVISORY MAY HAVE TO BE
EXTENDED INTO TONIGHT.
MBS
PREV DISCUSSION...
/ISSUED 530 AM CST TUE DEC 9 2008/
A VERY CHALLENGING FORECAST WILL UNFOLD OVER THE NEXT 24 TO 48
HOURS OVER THE MID SOUTH WITH POTENTIAL SEVERE WEATHER...HEAVY
RAINFALL...STRONG GRADIENT WINDS...AND WINTER WEATHER POTENTIAL.
A POTENT MID AND UPPER LEVEL TROUGH OVER THE FOUR CORNERS REGION
EARLY THIS MORNING WILL QUICKLY LIFT OUT TO THE EAST AS A STRONG
COLD FRONT MOVES SOUTHEAST AND SURFACE LOW PRESSURE REDEVELOPS
ALONG THE FRONT OVER THE SOUTHERN PLAINS AND LIFTS NORTHEAST
ACROSS THE MID SOUTH. A TIGHT PRESSURE GRADIENT IN ADVANCE OF THIS
SYSTEM WILL CONTINUE STRONG SOUTHERLY GRADIENT WINDS OVER THE MID
SOUTH WITH GUSTS UP TO 40 MPH POSSIBLE TODAY. HAVE CONTINUED THE
WIND ADVISORY THROUGH 6 PM CST FOR THE ENTIRE AREA.
THE STRONG SOUTHERLY FLOW IN ADVANCE OF THE APPROACHING SURFACE
LOW WILL HELP TO ADVECT DEEPER LOW LEVEL MOISTURE NOW OVER THE
ARKLATEX INTO PORTIONS OF NORTH MISSISSIPPI IMMEDIATELY AHEAD OF
THE APPROACHING COLD FRONT. LOWER 60F DEWPOINTS SHOULD DEVELOP
IMMEDIATELY IN ADVANCE OF THE FRONT AND HELP TO INCREASE THE
OVERALL INSTABILITY IN AREAS ALONG AND SOUTH OF A MARIANNA
ARKANSAS TO OXFORD MISSISSIPPI TO TUPELO MISSISSIPPI LINE. EXPECT
MUCAPES TO RANGE FRONT 500-800J/KG WITH NEAR SURFACE BASED CAPES
THIS AFTERNOON. LI/S SHOULD APPROACH -2C WITH MID LEVEL LAPSE
RATES RANGING BETWEEN 6.0 AND 6.5C/KM. THESE INSTABILITY VALUES
COMBINED WITH STRONG SHEAR...WITH 0-1KM SRH BETWEEN
300-350M2/S2...SHOULD RESULT IN A LOW CAPE/HIGH SHEAR SET UP WHICH
MAY SUPPORT A FEW SEVERE STORMS IN THESE LOCATIONS. THE PRIMARY
THREAT WILL BE DAMAGING WINDS...BUT A FEW ISOLATED TORNADOES MAY
ALSO OCCUR AS THE INSTABILITY BECOMES INCREASINGLY SURFACE BASED.
SIGTOR VALUES ARE ALSO PROGGED BY THE MODELS TO APPROACH 3 UNITS
ACROSS SOUTHERN PORTIONS OF THE MID SOUTH. THESE AREAS HAVE BEEN
PLACED UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING.
THIS STORM SYSTEM WILL ALSO LIKELY PRODUCE SOME HEAVY RAIN ACROSS
THE MID SOUTH AS PWATS APPROACH 1.7 INCHES. EXPECT ONE TO THREE
INCHES OF RAIN TO BE COMMON...WHICH WILL LIKELY RESULT IN PONDING
ON ROADWAYS AND ISOLATED FLOODING OF POOR DRAINAGE AREAS.
THE STRONG COLD FRONT WILL MOVE THROUGH THE MID SOUTH BY LATER
TONIGHT WITH MUCH COLDER AIR FILTERING SOUTHWARD. MID AND UPPER
LEVEL TROUGH WILL LINGER OVER THE AREA WITH THE POSSIBILITY OF
SOME LIGHT SNOW MIXING WITH THE RAIN AFTER MIDNIGHT INTO TOMORROW
MORNING OVER NORTHWEST SECTIONS OF THE MID SOUTH. THIS SHOULD NOT
POSE ANY TRAVEL ISSUES AND WILL LIKELY NOT RESULT IN ANY
ACCUMULATIONS.
THE BIGGER CONCERN WILL BE ON WEDNESDAY NIGHT INTO THURSDAY AS
A MID LEVEL LOW PRESSURE SYSTEM CUTS OFF OVER NORTHEAST TEXAS THEN
DEEPENS AND MOVES NORTHEAST INTO SOUTHERN MISSISSIPPI ON THURSDAY.
THIS FEATURE WILL HELP TO INDUCE SURFACE LOW PRESSURE DEVELOPMENT
OVER THE NORTH CENTRAL GULF OF MEXICO WHICH WILL LIFT NORTHEAST
INTO THE SOUTHEASTERN U.S. ON THURSDAY. PRECIPITATION IS FORECAST
TO OVERSPREAD SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA
WEDNESDAY NIGHT AND THURSDAY. WITH COLD AIR IN PLACE...THE
POTENTIAL WILL EXIST FOR WINTER PRECIPITATION OVER PORTIONS OF THE
MID SOUTH. ALTHOUGH THERE STILL REMAINS SOME UNCERTAINTY WITH
RESPECT TO THE LOW TRACK AND INTENSITY...MODELS ARE COMING INTO
AGREEMENT THAT LOW PRESSURE WILL DEVELOP. THE DIFFERENCES EXIST
WITH THE LOW PLACEMENT...TRACK...AND INTENSITY...WHICH WILL
DICTATE WHAT TYPE OF WEATHER DEVELOPS AND WHERE. AT THIS
TIME...THE POTENTIAL EXIST FOR A MIX OF SNOW...SLEET...AND
RAIN...ESPECIALLY OVER SOUTHERN AREAS. IT IS STILL TOO EARLY AND
CONFIDENCE REMAINS TOO LOW TO PREDICT SNOWFALL ACCUMULATIONS...BUT
THE POTENTIAL FOR SNOW OR ICE ACCUMULATIONS DOES EXIST. HAVE
MENTIONED THE THREAT IN THE LATEST HWO.
ONCE THIS SYSTEM PULLS EAST...DRY HIGH PRESSURE WILL BUILD WITH
MODERATING TEMPERATURES. MEDIUM RANGE MODELS HINT AT ANOTHER
ARCTIC COLD FRONT AND POTENTIAL WINTER WEATHER JUST BEYOND THE
EXTENDED FORECAST PERIOD...BUT STILL PLENTY OF TIME TO MONITOR
THIS SYSTEM.
JLH
&&
.AVIATION...
18Z TAF CYCLE
RAIN HAS KEPT WINDS DOWN. HAVE DECREASED SPEEDS TO 12-15KT WITH
HIGHER GUSTS THIS AFTERNOON WHICH IS STILL HIGH CONSIDERING MOST
CURRENT OBS. EXPECT HIGHER SPEEDS WILL NOT MOVE INTO AREA UNTIL
BEHIND THE FRONT. CEILINGS WILL LOWER TO 500-800 FT EVERYWHERE BY
00Z. WENT WITH A MORE PESSIMISTIC CEILING FCST BEHIND FRONT AND
KEPT 800 FT THROUGH END OF TAF SET. BEST CHANCES OF LOWER VSBYS
WILL OCCUR WITH HEAVIER TSRA BAND EXPECTED RIGHT ALONG FRONT.
FRONTAL PASSAGE STILL EXPECTED AROUND 20Z KJBR...00-02Z
KMEM...KMKL AND 04Z AT KTUP.
KRM
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 61 36 39 33 / 100 100 10 10
MKL 59 35 39 31 / 100 100 10 10
JBR 60 32 37 27 / 60 50 10 0
TUP 70 42 44 35 / 90 100 30 50
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Dec 9, 12:56 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1256 PM CST TUE DEC 9 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-102100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1256 PM CST TUE DEC 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH 9 PM CST
ALONG AND SOUTH OF A CLARKSDALE TO BOONEVILLE MISSISSIPPI
LINE...INCLUDING OXFORD...CALHOUN CITY...TUPELO...AND ABERDEEN.
DAMAGING WINDS UP TO 60 MPH IS THE MAIN HAZARD...THOUGH HAIL UP TO
THE SIZE OF NICKELS AND A TORNADO OR TWO MAY BE POSSIBLE AS WELL.
HEAVY RAINFALL OF ONE TO THREE INCHES CAN BE EXPECTED MAINLY EAST
OF THE MISSISSIPPI RIVER THROUGH MIDNIGHT CST. THIS MAY CAUSE
LOCALIZED FLOODING AS WELL AS PONDING OF WATER ON ROADWAYS AND IN
POOR DRAINAGE AREAS.
STRONG WINDS WITH GUSTS UP TO 40 MPH CAN BE EXPECTED THROUGH AT
LEAST 6 PM CST. A WIND ADVISORY REMAINS IN EFFECT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG COLD FRONT WILL USHER IN MUCH COLDER AIR ACROSS THE
MIDSOUTH ON WEDNESDAY AS THE FRONT STALLS ALONG THE GULF COAST.
A LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP ON WEDNESDAY IN THE
NORTH CENTRAL GULF OF MEXICO AND LIFT NORTHEAST INTO THE SOUTHEAST
U.S. AND STRENGTHEN. THIS WEATHER FEATURE MAY SPREAD PRECIPITATION
ACROSS SOUTHERN AND EASTERN PORTIONS OF THE MID SOUTH WEDNESDAY
NIGHT INTO THURSDAY. WITH COLD AIR IN PLACE...THE POTENTIAL WILL
EXIST FOR WINTER WEATHER ACROSS THESE LOCATIONS. AT THIS
TIME...THERE STILL REMAINS UNCERTAINTY CONCERNING THE EXACT TRACK
OF THIS SYSTEM AND THE AMOUNT OF COLD AIR THAT WILL EXIST.
STAY TUNED TO THE LATEST INFORMATION OVER THE NEXT DAY REGARDING
THIS POTENTIAL WINTER WEATHER SITUATION.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGEMENT ACTIVATION WILL LIKELY BE
NEEDED FOR SEVERE THUNDERSTORMS THROUGH 9 PM CST ALONG AND SOUTH
OF A CLARKSDALE TO BOONEVILLE MISSISSIPPI LINE.
MBS
In the hours before
Special weather statement, Dec 9, 12:42 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1242 PM CST TUE DEC 9 2008
MSZ010-091915-
COAHOMA MS-
1242 PM CST TUE DEC 9 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 29 MILES SOUTHWEST OF DUBLIN AT 1242 PM CST...
MOVING NORTHEAST AT 50 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN COAHOMA COUNTY...INCLUDING LOCATIONS NEAR CLARKSDALE...
SHOULD MONITOR THIS STORM CLOSELY.
.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Special weather statement, Dec 9, 12:47 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1247 PM CST TUE DEC 9 2008
MSZ012-020-021-091915-
PANOLA MS-YALOBUSHA MS-TALLAHATCHIE MS-
1247 PM CST TUE DEC 9 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTH CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
NORTHWESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 10 MILES SOUTH OF WEBB AT 1247 PM CST...MOVING
NORTHEAST AT 60 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN PANOLA...TALLAHATCHIE AND YALOBUSHA COUNTIES...INCLUDING
LOCATIONS NEAR CHARLESTON AND GEORGE PAYNE STATE PARK...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES ENID LAKE AND GRASSY LAKE.
.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Special weather statement, Dec 9, 1:13 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
113 PM CST TUE DEC 9 2008
MSZ010-011-091945-
COAHOMA MS-QUITMAN MS-
113 PM CST TUE DEC 9 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHEASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 7 MILES WEST OF DUBLIN AT 113 PM CST...MOVING
NORTHEAST AT 45 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN COAHOMA AND QUITMAN COUNTIES...INCLUDING LOCATIONS NEAR
CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY.
.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Event by event
6 thunderstorm wind, 4 flash flood, 1 hail. Local standard time, as filed.
Flash Flood, Tate
- When
- December 9, 1:30 PM CST to 3:30 PM CST
- Where
- Tate County, Arkabutla to Coldwater Arpt
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.700, -90.130
Heavy rain produced flash flooding across Tate County. Several roads were flooded as a result. In Senatobia, several streets in town were flooded as well.
Thunderstorm Wind, Calhoun
- When
- December 9, 7:40 PM CST to 7:45 PM CST
- Where
- Calhoun County, 3.62 mi ESE of Loyd to 4 mi ESE of Loyd
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Newspaper
- Coordinates
- 33.928, -89.173
Straight line winds knocked down power lines and destroyed a trailer along County Road 115, just off of Highway 341. Another building along Highway 341 was knocked down as well. A school bus was also picked up and moved on the same property. In addition, a nearby satellite dish was pulled from the concrete base it sat in. Numerous trees were knocked down in the area.
Flash Flood, Calhoun
- When
- December 9, 7:40 PM CST to 8:40 PM CST
- Where
- Calhoun County, Bruce to 2.89 mi NNW of Reid
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 33.980, -89.350
Heavy rain produced flash flooding outside Sarepta. County Road 151 was under water as a result. A patrol car became submerged in several feet water on the way to a 911 call. Several businesses around Bruce reported some flooding including McGregor Auto Parts and a daycare. In addition, a few cars were flooded at Bruce High School.
Thunderstorm Wind, Chickasaw
- When
- December 9, 7:58 PM CST to 8:03 PM CST
- Where
- Chickasaw County, 4 mi S of Houlka to 1.74 mi WNW of Parkersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.972, -89.020
Straight line winds blew the tops of trees off, 4 miles south of Houlka.
Thunderstorm Wind, Pontotoc
- When
- December 9, 8:00 PM CST to 8:05 PM CST
- Where
- Pontotoc County, 10 mi S of Pontotoc to 1.09 mi ESE of Wallfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.105, -89.000
Straight line winds damaged a barn 10 miles south of Pontotoc. In addition, trees and power lines were knocked down as well.
Hail, Pontotoc
- When
- December 9, 8:06 PM CST to 8:11 PM CST
- Where
- Pontotoc County, Pontotoc
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.250, -89.000
Thunderstorm Wind, Lee
- When
- December 9, 8:25 PM CST
- Where
- Lee County, Tupelo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.270, -88.720
Thunderstorm Wind, Monroe
- When
- December 9, 8:53 PM CST to 8:58 PM CST
- Where
- Monroe County, 4.41 mi N of Bigbee to 3.87 mi N of Bigbee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.084, -88.516
Straight line winds blew a few trees down along County Road 371.
Thunderstorm Wind, Itawamba
- When
- December 9, 9:00 PM CST to 9:05 PM CST
- Where
- Itawamba County, 0.84 mi SSW of Fulton Itawanba Co A to 1.96 mi SSW of Fulton Itawanba Co A
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.339, -88.387
Straight line winds knocked down power lines and a few trees along John Rankin Highway.
Flash Flood, Prentiss
- When
- December 9, 10:00 PM CST to 11:30 PM CST
- Where
- Prentiss County, Booneville to 1.57 mi W of Booneville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.650, -88.550
Heavy rain produced minor flooding in downtown Booneville.
Flash Flood, Lee
- When
- December 9, 10:25 PM CST to 11:30 PM CST
- Where
- Lee County, Shannon to 0.81 mi E of Shannon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.120, -88.720
Heavy rain produced flash flooding across Southern Lee County. Numerous streets in Shannon were flooded as a result.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, December 9, 20081 death · 41 injured · $2.0 million · 4 events
- Winter Weather in Oklahoma, December 9, 20083 deaths · 6 injured · 12 events
- Tornadoes and Flash Flooding in Mississippi, December 9 to 10, 20082 injured · $8.7 million · EF2 · 93 events
- Winter Weather in Texas, December 9, 20081 death · 7 injured · $1.0 million · 2 events
- Winter Weather in Kansas, December 9, 20081 death · 15 injured · 7 events
- Tornadoes and Hail in Louisiana, December 9, 20081 injured · $950,000 · EF2 · 4 events
- Tornadoes and Flash Flooding in Alabama, December 9 to 11, 2008$505,000 · EF2 · 24 events
- Tornado and Flash Flooding in Alabama, December 9 to 10, 2008$496,000 · EF2 · 22 events
- Tornadoes and Flash Flood in Louisiana, December 9, 2008$1.0 million · EF1 · 5 events
- Storm Surge in Guam, December 9 to 15, 2008$1.0 million · 1 event
- Storm Surge in Guam, December 9 to 15, 2008$1.0 million · 1 event
- Strong Wind in Kentucky, December 9, 2008$150,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145115, 145160, 145180, 145185, 145184, 145188, 145189, 145191, 145192, 145194, 145195.